Michigan, 2022

Winter Storm in Michigan, February 18 to 19, 2022

February 18 to 19, 2022 · NWS APX · 14 events in 14 counties and zones

A strong shortwave progressed over the Great Lakes 2/18 into 2/19, providing favorable ascent aloft to support a deepening sub-1000mb cyclone that trekked across the upper peninsula of Michigan into Ontario. This system brought heavy snowfall in a short period of time, along with wind gusts in excess of 50 mph at times that lead to significant drops in visibility.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong shortwave progressed over the Great Lakes 2/18 into 2/19, providing favorable ascent aloft to support a deepening sub-1000mb cyclone that trekked across the upper peninsula of Michigan into Ontario. This system brought heavy snowfall in a short period of time, along with wind gusts in excess of 50 mph at times that lead to significant drops in visibility. Western Mackinac county saw the highest snowfall totals of 10-12 with a widespread 6-9 reported across northwest lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 18, 3:37 PM EST, 23 minutes earlier.

Area forecast discussion, Feb 18, 3:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
337 PM EST Fri Feb 18 2022

.NEAR TERM...(Through Tonight)
Issued at 336 PM EST Fri Feb 18 2022

...Snow/Wind Tonight...

High Impact Weather Potential: Gusty winds and snow this afternoon
into tonight. Snow/blowing snow leading to very low visibility/near
whiteout and hazardous travel.

Pattern Synopsis/Forecast: Focus through tonight revolves around
well-defined mid-level wave and attendant surface reflection. These
features, currently near the Arrowhead of MN, are progged to slide
eastward across northern Michigan this evening before becoming
centered near the Quebec/Ontario border by early Saturday morning.
Isentropic driven snow already ongoing across eastern upper/tip of
the mitt this afternoon will expand in coverage into this evening
out ahead of a trailing cold front expected to cross west to east
across northern Michigan this evening. Despite the best synoptic
parameters exiting the region by midnight, latest trends continue to
suggest lake effect snow showers continuing downwind of Lake
Michigan/ Superior, perhaps enhanced at times by weak energy
rotating around the backside of departing low pressure.

Primary Forecast Concerns: Snow/gusty winds leading to areas of
significantly reduced visibility and hazardous travel.

As was alluded to above, snow already ongoing across parts of
eastern upper/far northern lower early this afternoon as a result of
enhanced WAA/isentropic ascent. South-southwest return flow leading
to localized enhanced snowfall rates across western Mackinac County
and likely very poor conditions along US-2 given increased blowing
snow potential across northern Lake Michigan ice cover. Snow is
expected to expand in coverage northwest to southeast across the
forecast area through the remainder of the afternoon into the early
evening hours, potentially falling locally heavy at times especially
ahead of and along the system's cold front with some continued
potential of a narrow band of heavier snow squalls.

While the best synoptic support largely exits the region through the
early overnight hours, plenty of over-lake instability is expected
to be in place leading to continued lake effect snow showers in west-
northwest flow snow belts of northwest lower and eastern upper.
These snow showers may be enhanced at time with potential for a weak
wave or two to pinwheel around the backside of the departing low
pressure. All told, 18-hour snow amounts from 18z this afternoon
through 12z Saturday expected to range from an inch or two across
far northeast lower, 1-4" near and west of Grand Traverse Bay,  2-5"
(locally higher) across the remainder of the northwest lower....
topping out in the 3-6" (locally higher) range over much of eastern
upper -- highest over western Mackinac County. Initial south-
southwest winds this afternoon through early evening gusting as high
as 30-45 mph will gradually veer more westerly toward mid-evening
into the overnight hours. Blowing/drifting snow will be likely
across much of the forecast area. Very low visibilities at times
expected through this evening given falling/blowing snow, likely
leading to hazardous travel across much of northern Michigan. In
coordination with MQT, went ahead of upgraded Mackinac and western
Chippewa, along with a handful of counties across northwest lower
given the wind component and potential impacts/near whiteouts,
despite sub-warning snow amounts.

Low temps tonight fall to the single digits to low
teens across the forecast area by pre-dawn Saturday morning. Post
frontal west-northwest winds continue through this time frame
leading to wind chill readings varying from the single digits below
zero to near -20 in the coldest spots.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 336 PM EST Fri Feb 18 2022

High Impact Weather Potential: Lingering snow and wind Saturday
morning...more gusty winds and precip Sunday...

Pattern Synopsis/Forecast:

Last 24-48 hours has seen the longwave trough axis across the center
of the continent shift eastward...as northern stream energy
continues to depart, leaving a bit of surface high pressure in its
wake across the southern Plains into the Mid-Mississippi/Ohio
Valleys this morning. Southern stream energy lags behind to some
extent...with baroclinic zone stretching largely along the length of
the Appalachians/East Coast...with a 140+kt upper level jet max over
top of it to our south. Additional northern stream energy pivots
down into the Canadian Prairies this morning, denoted on water vapor
satellite by a lovely little swirl dropping into the Upper
Midwest...with a deepening 1001mb surface low centered over southern
Manitoba/NW Minnesota/NE North Dakota, in the left exit region of a
140+kt upper level jet max dropping into the Canadian Prairies. Warm
front extends south along the Minnesota/Dakota border from this
slightly occluded low, with warm advection precip already spreading
eastward in advance of this into the western UP...and a more zonally-
oriented cold front extends largely westward through North Dakota,
into Minnesota, and then back northwestward into the Canadian
rockies...along the thermal gradient aloft...over which the
aforementioned upper level jet max resides.

Going forward...will look for that sharp little niblet to dive into
the Great Lakes today...lifting out by Saturday morning. Ridging
aloft briefly settles into the region...ahead of another niblet of
energy passing by to our north, which will be the next item of
interest for the short term. We should be just brushed by this
system...with some warm air eking in to bring some ptype issues into
the mix (pun not intended, but will leave it). This system will
linger a boundary/baroclinic zone over the region going into the
early part of next week...as energy dives south into the Desert
Southwest Sunday night into Monday, leading to wave development
downstream along the boundary early next week. Interaction of warm,
moist air off the Gulf...and cold, dry air from the north...will
lead to tricky forecasting going into the early part of next week,
as the tiny details (location of the boundary, temperatures aloft
and at the surface, etc) will matter...and could make a big
difference in the weather for Northern Michigan.

Primary Forecast Concerns: Lingering strong winds Saturday morning,
with another round Saturday night into Sunday, potentially Monday
night, too?...lingering lake effect snow early Saturday, with more
precip Sunday...more precip Monday...

Saturday morning...we will be firmly under the influence of cold
advection with a tight surface pressure gradient on the backside of
the departing surface low and parent neutrally/slight-negatively-
tilted shortwave aloft...and a secondary cold front just departing
the CWA in the SE at 12z. Strongest winds will be Saturday morning,
potentially running around 20+kts sustained, diminishing with time
as surface flow backs from northwest early in the day to more west
and eventually southwest with time...as the system departs, high
pressure briefly drifts by to our south...and the next system
approaches from the northwest late Saturday into Saturday night.
Given cold advection and ample potential for downward momentum
transport...will look for gusts potentially in excess of 40kts
Saturday morning as the surface low departs as we are able to mix a
little higher/better into stronger winds aloft (particularly a
concern across NE lower). The pressure gradient will again intensify
ahead of this system...with potential for surface winds late
Saturday night into Sunday morning to pick up to around 15-25+kts
again over land; easy 30+kts over water, keeping gale concerns in
play through the rest of the weekend. If by some happenstance we're
able to mix up towards 850mb...it would not be out of the question
to get some storm force winds at times Sunday, with a strong 60+kt
warm LLJ ahead of the surface low, particularly over the lake, where
there is still some potential for better mixing over the
(relatively) warmer lake waters. Another period of stronger winds
appears possible later Monday into Monday night as a wave develops
upstream along the lingering baroclinic zone and the pressure
gradient tightens yet again.

Signals continue into Saturday morning for a NW flow lake effect
band to stretch from the central UP into central Lower Saturday
morning behind the secondary cold front, with strong northwest flow
aloft and some decent instability over the lake as colder air aloft
flows southward, in the presence of some boundary layer moisture.
Inversion heights look to rise up above 5kft in these areas for a
time, with omega pegged in this layer...so there could be some
decent lake bands Saturday morning. Northwest flow trajectories
suggest the better convergence may be just west of the bulk of the
ice cover on northern Lake Michigan, which indicates that any air
parcels in that potential band would have pre-conditioning from the
mostly-open Lake Superior, as well as at least some effects of the
partly open waters of Lake Michigan, which could help enhance
snowfall for parts of NW Lower as well. Do note, as the night shift
noted, that with the majority of the boundary layer colder than the
DGZ...would expect smaller flakes overall, which should pretty
easily blow around and reduce visibility, leading to additional
impacts beyond just straight-up snowfall, particularly noting the
strong, gusty winds that will be present Saturday morning. As
ridging aloft presses in with time and the surface low
departs...will look for the better signals for lake effect banding
to shift eastward and diminish with time...though will expect some
light lake effect to linger, as it tends to do.

By Saturday evening/night...as jet moves by to our north ahead of
the next shortwave...will look for upper-level forcing to increase
as we get into the right entrance region of the jet aloft. Signals
are there for decent low-level convergence developing along the
length of Lake Michigan into eastern Upper Saturday night...though
boundary layer moisture appears to be lacking overall. Better
moisture is aloft with this, and we may be able to overcome some of
the low-level dry air to get some snow to make it to the ground,
particularly the further north in the UP you go.
Additionally...there are some frontogenetical signals with the warm
front as it moves in Saturday night ahead of the system...which may
have to be watched as well...though attm...best forcing and moisture
signals appear to be across Lake Superior more so than the UP
itself. Will still keep an eye on it, though, as top-down saturation
commences through the night across the UP, with that potential for
southwest flow convergence across eastern Upper going into Sunday
morning.

Best moisture and forcing with this system remains across the
northern CWA Sunday...with better boundary layer moisture spreading
southward with the frontal boundary dropping through Sunday
afternoon and Sunday night. With warm air spreading into the region
Sunday as well...will look for more of a mix of rain and snow (or
perhaps all rain) across northern Lower, whereas there is a better
potential of snow across eastern Upper...where max wet-bulb temps
aloft remain below zero, suggesting an all-snow environment there.
There are actually decent signals for drizzle and/or freezing
drizzly crud, particularly across northern Lower later Sunday into
Sunday night (though also possible across eastern Upper), with low-
level saturation moving in along with some low-level convergence
with the front...and potential for cloud-top temps to remain below -
10C aloft, which would suggest lack of ice nuclei at least for a
time behind the cold front Sunday night as temperatures drop below
freezing again.

Monday into Monday night...will be watching that boundary hang up
just to our south...potentially across southern Lower Michigan or
near the state line...as energy digs into the western trough and
allows for a wave to develop along the lee side of the Rockies.
Pressure gradient will also tighten between the developing surface
low across the central/southern Plains...and the 1040+mb surface
high dropping out of the central Canadian Prairies...with cold,
easterly flow expected to develop across our area. As the flow out
west becomes more amplified...warm advection with an open Gulf will
support transport of anomalous moisture into the area (pwats
potentially ramping into the 0.4+ inch range by Monday night...on
the high end of climo for this time of year). Forcing aloft should
be ample...noting we should be in the right entrance region of a
140+kt jet max to our north...with a strengthening subtropical jet
to our southwest...in addition to signals for frontogenetical
processes to be in play as the thermal gradient tightens. Will have
to monitor just how far north the warm nose (i.e., temps aloft
rising to above 0C) gets...as it will play a big part in
precipitation type for Monday night and beyond.

&&

.LONG TERM...(Monday night through Friday)
Issued at 336 PM EST Fri Feb 18 2022

High Impact Weather Potential: Watching active weather with
potential p-type issues at times next week...

Pattern Synopsis/Forecast:

The overall pattern idea going through the remainder of next week
seems to be holding firm...guidance seems to like the idea of
troughing west, ridging east...with waves/niblets riding up the
baroclinic zone, the first of which looks to develop Monday (as
mentioned in the short term), heading northeastward along the
boundary into Tuesday. As mentioned in the last paragraph of the
short term discussion, signals for warm advection aloft over top
strong, cold, easterly flow at the surface continue into
Tuesday...which is concerning with regard to p-type issues...so this
will be watched closely in the coming days. Ultimately...it appears
that the broader trough axis will shift eastward with time towards
the end of the week...as ridging potentially strengthens across the
western US. Though the idea seems certain...and uncertainty overall
seems to be decreasing in some ensemble guidance...exact position of
the baroclinic zone and thermal profiles aloft will play a huge role
in the coming days, particularly early in the period. Something to
be watched for sure. There is additional uncertainty in the pattern
for later in the week, with regard to details on whether or not
another system moves through...but let's take the next 7 days one
system at a time, as it looks like it could be pretty busy...
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM EST Fri Feb 18 2022

A clipper system will cross northern Michigan later this afternoon
into this evening. Conditions expected to drop to MVFR/IFR for
several hours as the system and associated snowfall crosses the
area. Lake effect snow showers expected to continue downwind of
Lake Michigan for the second half of the overnight into Saturday
morning. Winds will become gusty out of the SSW this afternoon
before veering more west- northwesterly (remaining gusty) behind a
passing cold front tonight.

&&

.MARINE...
Issued at 336 PM EST Fri Feb 18 2022

Gusty south-southwest winds this afternoon will veer more west-
northwesterly overnight behind an area of low pressure and
associated cold front that are expected to cross northern Michigan
over the next 6-12 hours. As a result, periods of gale force wind
gusts expected on many of northern Michigan's nearshore waters
through this time frame before winds begin to relax through the day
Saturday, likely falling sub small craft advisory condition by
Saturday evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 AM EST Saturday for MIZ020-
     025>028-031>033-087-088-097.
     WINTER STORM WARNING until 7 AM EST Saturday for MIZ016-017-021-
     022-086-095-096-098-099.
     WINTER WEATHER ADVISORY until 7 AM EST Saturday for MIZ018-023-
     029-034.
LH...GALE WARNING from 7 PM this evening to 4 PM EST Saturday for
     LHZ348-349.
     GALE WARNING from 10 PM this evening to 4 PM EST Saturday for
     LHZ345>347.
LM...GALE WARNING until 10 AM EST Saturday for LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Feb 18, 3:38 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 PM EST Fri Feb 18 2022

MIZ016>018-020>036-041-042-086>088-095>099-192045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
338 PM EST Fri Feb 18 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A quick moving storm system will bring widespread accumulating
snow and strong winds to the area this evening into tonight.
Blowing and drifting snow with reduced visibility is likely.
Please see the latest winter Storm Warning and Winter Weather
Advisory for further information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several rounds of impactful winter weather are likely through early
next week.

Variable temperatures over the next week may result in ice jams
and localized flooding on rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow or ice amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-192045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
338 PM EST Fri Feb 18 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force wind gusts are expected within the Lake Michigan and
Lake Huron nearshore area this afternoon through tonight. Please
see the latest Gale Warning and marine forecast for additional
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are expected again late Saturday night and
Sunday within the Lake Michigan nearshore area.

.SPOTTER INFORMATION STATEMENT...

Contact us online via Facebook and Twitter anytime with weather
reports.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Western Mackinac County

When
February 18, 4:00 PM EST to February 19, 7:00 AM EST
Where
Western Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Beaver Island

When
February 18, 4:00 PM EST to February 19, 7:00 AM EST
Where
Beaver Island forecast zone
Reported by
Public
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Winter Storm, Mackinac Island/Bois Blanc Island

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Mackinac Island/Bois Blanc Island forecast zone
Reported by
Social Media
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Western Chippewa County

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Western Chippewa County forecast zone
Reported by
Public
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mackinac County

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Eastern Mackinac County forecast zone
Reported by
CoCoRaHS
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Emmet forecast zone
Reported by
Public
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Clarlevoix County

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Clarlevoix County forecast zone
Reported by
Social Media
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
February 18, 5:00 PM EST to February 19, 7:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 18, 6:00 PM EST to February 19, 7:00 AM EST
Where
Antrim forecast zone
Reported by
Social Media
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
February 18, 6:00 PM EST to February 19, 7:00 AM EST
Where
Benzie forecast zone
Reported by
Social Media
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 18, 6:00 PM EST to February 19, 7:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Social Media
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
February 18, 6:00 PM EST to February 19, 7:00 AM EST
Where
Kalkaska forecast zone
Reported by
Social Media
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 18, 6:00 PM EST to February 19, 7:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010275, 1010280, 1010274, 1010276, 1010277, 1010278, 1010279, 1010281, 1010282, 1010283, 1010284, 1010285, 1010286, 1010287.